I am saying this with all due respect and with the caution that I have no special medical knowledge - only sharing what I have learned throughout my own trials, mistrials and tribulations with pain meds and asking questions from expert physicians and expert patients......but I doubt highly that you are experiencing a true allergic reaction. True allergies are rare with narcotics and itching by itself is not an indication of an allergic reaction to a narcotic. With other medications it can be the first (and only sign) of an allergic reaction - like what we are told to be alert to when taking antibiotics for example. But for narcotics itching is a common side effect - every type describes this in the adverse event section of the drug description that is included in the packaging. It is a well-known and common reaction that is related to the immune system (our mast cells) but it is not an allergic response. Basically it is just a natural reaction to the medicine. Like our receptors which block the pain when the narcotic binds to it, other components of the drug bind to receptors on our mast cells and this binding tells the cells to release histamine. Under other conditions, when a substance binds to these same receptors it too tells the mast cells to release histamine. But those are normally substances that we associate with allergies (like dust, pollen, dander etc). So while the end result is the same (itchiness, hives, etc) the cause is different. It is not a true allergy - your body is not reacting to it because it is "foreign" in the same way your system recognizes dust, dander etc. In those cases you need an antibody to cause the reaction and it is virtually unheard of for a person to make an antibody to a narcotic (I think it is too small - most things that cause allergic reactions have to be a large size molecule and be bound to certain other structures - like a protein, etc, if I remember my college days right). I think people taking "dirty" or unpure street drugs can get an allergic reaction but that is usually to the stuff that they use to "cut" the drug with.
So my guess, and it is just a guess, is that your nurse is mixing up her information and not remembering her basic immunology studies and is unfamiliar with the specific properties of narcotics. Now that being said, I don't expect you to take what I say as being infallibly accurate. I just wanted to allay any fears you may have that you could end up with a serious anaphylactic reaction to your med; while nothing is ever impossible, I think that it is a rare chance (most package inserts say this - for what that is worth). However, having your itch last this long is a little unusual and you may be very sensitive to histamine release - that once it gets going, it isn't being turned off for some reason. If you are also experiencing red welts and hives or have any swelling near your face, in your mouth, on your lips or eye swelling- or any difficulty breathing, then you are probably having an allergic reaction. If your itching is non-specific, creepy crawly feeling all over your body, but without raised red welts, then it is most likely just the common side effect that is not settling down for you.
The Darvocet, I think is considered a lesser pain killer as a class but again that is all relative (ir is recommended for mild to moderate pain). It depends on your individual metabolism. For example, I have a friend who takes darvocet for chronic pain and she gets immediate and effective relief. But when she takes percocet - a class of pain killer considered useful for moderate to severe pain - she gets no pain relief at all. So for her, taking the "higher" class is really not a stronger med at all. So you never know for your case: you very well may get better pain relief and a lesser side effect of itching.
The other thing that surprises me with this nurses advice is that if she really thinks it is an allergic response why didn't she recommend benadryl for you (if your medical history allows it)? Benadryl is commonly used to pre-treat for mild allergies when undergoing medical treatment like CT scans with contrast for example. In your case, it could be what helps you through this episode. But only you and / or your doc will know if you can safely take this or any other anti-histamine. It will work whether it is an allergic reaction or just a side-effect to the med. The other benefit to anti-histamines is that for some people, it is a good sleep aid. MY PM doc recommended a small dose at bedtime to help sleep through the night, It works for me, but I know for other people it can wire them up (my husband for example).
If you are not sure about taking an antihistamine pill, maybe it is OK for you to try the topical cream. Or you can try the cortisone topical cream. One or the other may get the itching to go away. As far as the pain - the only thing I can suggest is to give the darvocet a try and maybe it will work for you like it does for my friend. That is the thing with pain meds - it is all trial and error. And I really would bring this up with your doc and see if he thinks pretreating with an antihistamine would help you; if the pain killing is working but the itches are causing you to stop, maybe you can deal with the itchiness AND get the pain relief you need. Keep the faith - there should be an option out there for you. Hopefully your doc is wiling to keep trying. If you need me to, I can try to find medical literature that describes the histamine action of narcotics if you think your doc needs to be reminded......and post the reference here for people to review.....